Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 26, 2019, 2:42 PM CDT for Carson County, Potter County, Randall County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2019, 2:42 PM CDT (19:42 UTC)
- Expired
- May 26, 2019, 3:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Carson County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 3 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:56 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 26, 12:56 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT Sun May 26 2019
.MESOSCALE UPDATE...
...Severe weather and heavy rain possible today...
* Synoptic Overview: A mid-level trough is entering western Arizona
as noted in current satellite water vapor imagery. The closed low
associated with this trough has come onshore of northern
California early this morning. As the low continues to push south
southeast today, the upper level trough continues to move east as
it takes on a negative tilt. A vorticity maximum is associated
with the southern edge of the trough will help provide a forcing
for storms later this evening. Multiple shortwaves will be ejected
ahead of the trough starting early this afternoon and through
tonight. A strong 200 mb jet left exit region will provide large
scale forcing for ascent between 00z to 06z. Strong southwesterly
winds will continue to pump moisture into the Panhandle region
providing sufficient moisture with the lift. Winds will increase
through the evening as the low level jet ramps up, which will also
strengthen any storms through the evening hours.
* Mesoscale Discussion: The dryline is currently setting up across
central Colorado and eastern New Mexico with a 40 degree dewpoint
spread and will slowly progress east through the next few hours.
The entire Panhandles will be in the moist sector this afternoon
as storms begin to initiate along the dryline at the New
Mexico/Texas border. Current satellite shows minimal clearing in
the western Oklahoma Panhandle and far northwestern Texas
Panhandle. This could potentially create a differential heating
boundary where storms are more likely to train. Soundings show a
decent capping inversion, so with the lack of heating this morning
there could be some issues getting storms to fire especially
ahead of the main shortwave. MLCAPE values this afternoon are
between 2500-3000 J/kg with increasing values up to 3000-3500
J/kg through the evening. Mid-level lapse rates are 8-9 C/km this
afternoon, which supports strong buoyancy for very large hail.
Effective bulk shear increases this afternoon with 40-50 knots and
0-1 km SRH values up to 100 m2/s2. By the evening hours the shear
increases to 50-60 knots with 0-1 km SRH values up to 200 m2/s2.
PWAT values suggest most of the Panhandles may see values of 1 to
1.5 inches of rainfall.
* Threats and timing: Storms are looking to initiate around 2 to 4
PM in the western Panhandles. Any storms that fire in the
afternoon hours will start discrete before a strong shortwave
trough pushes through between 6 to 8 PM and storms become linear
in a QLCS fashion. Threats for this afternoon will be very large
hail and a few tornadoes are possible before the low level jet
kicks in during the evening and storms become more of a damaging
winds and tornado threat. All hazards are possible today,
especially flash flooding in areas where storms have continued to
pass over in the last week.
* Summary: Storms may struggle to break the cap under current
conditions, but once storms start to initiate they will likely
become severe with all threats in play. Very large hail and a few
tornadoes are the main threats this afternoon, but as the evening
continues the threat for damaging winds and tornadoes increases.
Heavy rainfall will create flash flooding across portions of the
Panhandles and lightning will be a big threat for any outdoor
activities.
Rutt
&&
.PREV DISCUSSION... /Issued 1229 PM CDT Sun May 26 2019/
AVIATION...
18Z TAF Issuance...Thunderstorms are expected to move across the
Panhandles this afternoon and evening. The main line will be
affecting all three TAF sites from 23z to 04z with strong
thunderstorms. Therefore a TEMPO group has been added to all of
the sites for heavy thunderstorms and lower visibility. Also,
prevailing VCTS has been put in the TAF sites starting at 21z and
going through 05z to 06z. After 06z the storms will move out of
the area and ceilings will begin to lift towards VFR through the
morning hours. Winds are gusty this morning out of the south with
winds speeds of 15 to 20 knots and gusts up to 30 knots possible.
The south winds will persist through the entire TAF period for all
three sites, but winds may become variable during the storms.
Rutt
&&
LONG TERM...Monday through Friday...
Heading into this new week the area will see some what of a roller
coaster as temperatures rise then fall before coming back up again.
Monday will also be the start for a short dry period across the area
before seeing chances for precipitation return going into Friday.
Monday morning a low pressure system at H5 will be moving down
over southern California and Nevada. This system will be located
over the Four Corners Region by Monday evening. This will put the
CWA under southwest flow aloft for the day with a 60 to 70 knot
wind overhead by the evening. Winds will be southwesterly at the
surface as well. Downsloping winds and clear skies will allow for
daytime highs to reach the mid to upper 80s. Western zones will
see dewpoints drop into the 20s to 30s as eastern zones struggle
to keep dewpoints in the 40s to 50s as the dryline moves east.
Winds will be breezy on Monday as well with speeds up to 20-30 mph
and gusts up to 35-45 mph. The western combined Panhandles will
see the higher end of these wind speeds and the east will see the
lower end. Moisture transport at H7 will get cut off for most of
the area on Monday. The axis of positive theta-e advection at H7
will move east leaving a small area in the southeast Texas
Panhandle with a slight chance for thunderstorms. The southeast
Texas Panhandle will still see some higher dewpoints near 60 and
will be the only area that could get rain Monday night. If
thunderstorms do develop they will have the potential to become
strong to marginally severe.
Tuesday will be cooler with more westerly winds and drier. Going
into Wednesday morning a surface cold front is progged to move
through the area bringing northerly winds and cooler high
temperatures in the low to mid 70s across much of the area.
Thursday temperatures will rebound to the upper 70s and low 80s.
Thursday night the area will be under more of a zonal flow aloft
with some perturbations embedded in the flow ahead of a
developing trough over California. These perturbation waves will
introduce a slight chance for showers and thunderstorms Thursday
night into Friday morning. Friday chances for precipitation
increase with a returning dryline and returning positive theta-e
advection at H7 and H85 levels. Will have to keep an eye on model
trends as we approach next weekend as this will be our next
chance at active severe weather. The details in the forecast will
become clearer as we get closer.
Hoffeditz
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through late tonight for the following zones:
Armstrong...Carson...Collingsworth...Donley...Gray...
Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
Ochiltree...Palo Duro Canyon...Potter...Randall...Roberts...
Sherman...Wheeler.
OK...Flood Watch through late tonight for the following zones:
Beaver...Texas.
&&
23/3Hazardous weather outlook, May 26, 4:08 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 408 AM CDT Sun May 26 2019 OKZ001>003-TXZ001>020-317-262115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 408 AM CDT Sun May 26 2019 ...Severe Thunderstorms and Flooding are Possible Today... This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are expected across the Texas and Oklahoma Panhandle through the day and into the evening hours. Large hail, damaging winds and tornadoes are possible. Heavy rains will likely accompany the stronger storms, possibly leading to localized flooding or flash flooding. As area streams, creeks and rivers are showing signs of approaching bankfull, heavy rainfall could cause areal flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible on Monday night, and Wednesday through Thursday across parts of the Panhandles. Chances for thunderstorms increase to include all of the Panhandles Thursday night, Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight. Bieda
In the hours before
Special weather statement, May 26, 1:13 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
113 PM CDT Sun May 26 2019
TXZ001-002-006-261845-
Hartley TX-Sherman TX-Dallam TX-
113 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN...EASTERN
DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalhart, moving northeast at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Dalhart, Stratford and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10246 3650 10201 3648 10196 3595 10231
3605 10274
TIME...MOT...LOC 1813Z 205DEG 37KT 3612 10252
LFMSpecial weather statement, May 26, 2:23 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT Sun May 26 2019
TXZ012-016-017-262000-
Potter TX-Randall TX-Deaf Smith TX-
223 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EAST
CENTRAL DEAF SMITH AND POTTER COUNTIES UNTIL 300 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bushland, or 11 miles northwest of Canyon, moving
northeast at 55 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Amarillo, Bushland and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3505 10226 3518 10218 3519 10217 3521 10217
3553 10199 3537 10162 3534 10162 3495 10204
TIME...MOT...LOC 1923Z 211DEG 50KT 3510 10207
RuttThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:04 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 41 min |
| May 25, 8:06 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 37 min |
| May 25, 8:09 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 22 min |
| May 25, 8:16 PM CDT | Tornado Warning | AMA | Collingsworth | 17 min |
| May 25, 8:51 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Hemphill, Wheeler | 114 min |
| May 26, 3:01 AM CDT | Flood Watch | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hansford and 10 more | 22 hr |
| May 26, 5:58 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Moore, Potter, Randall | 3 hr |
| May 26, 1:13 PM CDT | Special Weather Statement | AMA | Dallam | 32 min |
| May 26, 2:12 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 15 min |
| May 26, 2:23 PM CDT | Special Weather Statement | AMA | Potter | 37 min |
| May 26, 3:00 PM CDT | Special Weather Statement | AMA | Moore | 30 min |
| May 26, 3:43 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 62 min |
| May 26, 1:31 AM CDT | Special Weather Statement | AMA | Texas | 44 min |
| May 26, 2:10 AM CDT | Special Weather Statement | AMA | Beaver | 35 min |
| May 26, 3:13 AM CDT | Special Weather Statement | AMA | Beaver | 32 min |
| May 26, 1:07 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 19 min |
| May 26, 4:47 PM CDT | Special Weather Statement | AMA | Beaver | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.